Tennessee, 2013

Hail and Damaging Winds in Tennessee, June 1, 2013

June 1, 2013 · NWS OHX · 7 events in 4 counties and zones

Scattered showers and thunderstorms developed during the afternoon and evening hours across Middle Tennessee. Several reports of wind damage and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed during the afternoon and evening hours across Middle Tennessee. Several reports of wind damage and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 1, 1:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 1, 1:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CDT SAT JUN 1 2013

.DISCUSSION...
CONVECTION IN WEST TENNESSEE HAS CONTINUED TO WEAKEN AS THE STRONGER
INSTABILITY REMAINS DOWN THROUGH NORTHEAST MISSISSIPPI JUTTING UP
INTO SOUTHEASTERN WEST TENNESSEE AT THIS TIME. EXPECT THIS
ACTIVITY TO CONTINUE EASTWARD THROUGH THE AFTERNOON WITH SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ELSEWHERE. AS WE GO INTO THE
LATE AFTERNOON AM EXPECTING THUNDERSTORMS TO REFIRE DOWN THROUGH
MIDDLE TENNESSEE AS WELL AS BACK IN WESTERN TENNESSEE AND EASTERN
ARKANSAS. THIS ACTIVITY WILL MOVE SLOWLY EASTWARD DURING THE
EVENING AND OVERNIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AM
EXPECTING 1.5 TO 2.0 INCHES OF RAIN ACROSS MUCH OF THE MID STATE
TONIGHT AND SUNDAY. THE SURFACE FRONT THIS AFTERNOON EXTENDS DOWN
THROUGH CENTRAL ARKANSAS AND APPEARS TO HAVE SLOWED DOWN. SHOWERS
AND STORMS WILL BE ON- GOING SUNDAY MORNING AND PULL EAST DURING
THE AFTERNOON WITH HIGH PRESSURE SETTLING INTO THE AREA SUNDAY
NIGHT AND MONDAY.

HIGH TEMPS ARE A LITTLE COOLER SUNDAY THROUGH TUESDAY BUT GO WE
RIGHT BACK UP INTO THE MID AND UPPER 80S WEDNESDAY THROUGH THE
REMAINDER OF THE WORK WEEK. NIGHTTIME LOWS COOL DOWN CLOSE TO 60
DEGREES BEGINNING SUNDAY NIGHT THROUGH TUESDAY NIGHT WITH LOWER
DEWPOINTS.

BOYD

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  81  61  78 / 100  50  05  05
CLARKSVILLE    68  79  58  78 /  90  30   0  05
CROSSVILLE     68  78  58  76 /  80  60  20  05
COLUMBIA       70  82  60  79 /  90  60  05  05
LAWRENCEBURG   70  82  59  79 /  90  60  05  05
WAVERLY        68  80  58  77 /  90  40   0  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
01
Hazardous weather outlook, Jun 1, 4:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT JUN 1 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-021000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS ALL OF MIDDLE TENNESSEE. MAIN CONCERNS WILL BE DAMAGING
WINDS AND LARGE HAIL FOR MAINLY LOCATIONS WEST OF INTERSTATE 65...
ALTHOUGH THE FORMATION OF ISOLATED TORNADOES CAN ALSO NOT BE RULED OUT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS MIDDLE TENNESSEE
SATURDAY AFTERNOON AND EVENING ALSO. THIS COULD RESULT IN SOME PONDING
OF WATER ON AREA ROADWAYS ALONG WITH FLOODING OF LOW LYING FLOOD PRONE
LOCATIONS AND ALONG SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

FOR SUNDAY AFTERNOON...ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS EASTERN PORTIONS OF MIDDLE TENNESSEE...INCLUDING THE
CUMBERLAND PLATEAU REGION. MAIN CONCERNS WILL BE STRONG TO DAMAGING WINDS...
ALTHOUGH HAIL AND THE FORMATION OF ISOLATED TORNADOES CANNOT BE RULED OUT.

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN
PORTIONS OF MIDDLE TENNEESSEE ON SUNDAY. FROM SATURDAY AFTERNOON THROUGH
SUNDAY...TOTAL RAINFALL AMOUNTS ACROSS THE MID STATE OF AROUND TWO INCHES
SOUTHWESTERN PORTIONS TO ONE TO TWO INCHES ELSEWHERE WILL BE POSSIBLE.
THIS COULD RESULT IN SOME PONDING OF WATER ON AREA ROADWAYS ALONG WITH
FLOODING OF LOW LYING FLOOD PRONE LOCATIONS AND ALONG SMALL STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jun 1, 1:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
253 PM CDT SAT JUN 1 2013

TNZ024>027-056>061-093>095-012100-
CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HUMPHREYS-LAWRENCE-LEWIS-
MARSHALL-MAURY-PERRY-WAYNE-WILLIAMSON-
253 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR THE FOLLOWING COUNTIES IN MIDDLE
TENNESSEE...CHEATHAM...DAVIDSON...DICKSON...GILES...HICKMAN...
HUMPHREYS...LAWRENCE...LEWIS...MARSHALL...MAURY...PERRY...WAYNE
AND WILLIAMSON...

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS...MAINLY ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF HURRICANE MILLS TO SOUTHWESTERN WAYNE COUNTY...MOVING
NORTHEAST AT 30 MPH. OTHER ISOLATED STRONG STORMS WERE ALSO OCCURRING
OUT AHEAD OF THIS LINE.

SOME LOCATIONS IN THE PATH INCLUDE HURRICANE MILLS...LINDEN...
LOBELVILLE...LUTTS...FLATWOODS...BUCKSNORT...PLEASANTVILLE...
WAYNESBORO...COLLINWOOD...PINEWOOD...HOHENWALD AND KIMMINS.

HEAVY DOWNPOURS WITH THESE STORMS MAY PRODUCE PONDING OF WATER
IN LOW LYING AREAS...ALONG WITH BRIEF WIND GUSTS OF 30 TO 40 MPH.

LAT...LON 3594 8791 3619 8679 3510 8690 3502 8799
      3538 8797

19
Special weather statement, Jun 1, 1:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT SAT JUN 1 2013

TNZ011-032>034-066-012045-
CUMBERLAND-FENTRESS-OVERTON-PICKETT-PUTNAM-
259 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...FENTRESS...
OVERTON...PICKETT AND PUTNAM COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
HEAVY SHOWERS...AND ISOLATED THUNDERSTORMS...ALONG A LINE EXTENDING
FROM BYRDSTOWN TO 7 MILES SOUTHEAST OF MONTEREY...MOVING NORTHEAST
AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CRAWFORD...BYRDSTOWN...
CLARKRANGE...PALL MALL...GRIMSLEY...JAMESTOWN...SLATE SPRINGS...
ALLARDT AND PICKETT STATE PARK.

HEAVY DOWNPOURS FROM THESE STORMS MAY PRODUCE PONDING OF WATER IN
LOW LYING AREAS...AND BRIEF WIND GUSTS OF 30 TO 40 MPH.

LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
      3629 8479 3629 8487 3620 8491 3616 8490
      3610 8483 3609 8480 3604 8477 3601 8526
      3662 8517 3663 8506 3661 8479 3639 8466

19
Special weather statement, Jun 1, 2:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT SAT JUN 1 2013

TNZ007>009-026>029-059-062-012115-
CHEATHAM-DAVIDSON-MACON-ROBERTSON-RUTHERFORD-SUMNER-TROUSDALE-
WILLIAMSON-WILSON-
347 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...MACON...
ROBERTSON...RUTHERFORD...SUMNER...TROUSDALE...WILLIAMSON AND WILSON
COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
HEAVY SHOWERS AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8
MILES SOUTHEAST OF SCOTTSVILLE TO GOODLETTSVILLE...MOVING NORTHEAST
AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE OAK GROVE...COTTONTOWN...OLD
HICKORY...WHITE HOUSE...HENDERSONVILLE...GOODLETTSVILLE...MOUNT
JULIET...BELINDA CITY...GLADEVILLE...WESTMORELAND...GALLATIN AND
LEBANON.

HEAVY DOWNPOURS FROM THESE STORMS MAY PRODUCE PONDING OF WATER IN
LOW LYING AREAS...AND WIND GUSTS OF 30 TO 40 MPH.

LAT...LON 3663 8596 3596 8650 3602 8719 3608 8717
      3666 8664 3666 8659 3664 8657 3666 8652
      3666 8633

11
Special weather statement, Jun 1, 2:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT SAT JUN 1 2013

TNZ058>062-093>095-012145-
GILES-LAWRENCE-LEWIS-MARSHALL-MAURY-RUTHERFORD-WAYNE-WILLIAMSON-
358 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE...LEWIS...
MARSHALL...MAURY...RUTHERFORD...WAYNE AND WILLIAMSON COUNTIES...

AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SHOWERS AND STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BELLEVUE TO 6 MILES SOUTHWEST OF LORETTO...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WESTPOINT...SUMMERTOWN...
HENRYVILLE...WILLIAMSPORT...NATCHEZ TRACE AT HIGHWAY 96...LEIPERS
FORK...SANTA FE...ST. JOSEPH...MOUNT PLEASANT...IRON CITY...ETHRIDGE
AND LAWRENCEBURG.

HEAVY DOWNPOURS FROM THESE STORMS MAY PRODUCE PONDING OF WATER IN
LOW LYING AREAS...AND BRIEF WIND GUSTS OF 30 TO 40 MPH.

LAT...LON 3500 8765 3602 8705 3599 8704 3602 8698
      3600 8669 3598 8667 3597 8662 3599 8661
      3599 8652 3499 8706

11

The radar

The Nashville radar (KOHX), 38 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
June 1, 3:00 PM CST
Where
Davidson County, Bellevue
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.070, -86.930

A tree was blown down on a powerline in Bellevue.

Hail, Williamson

When
June 1, 3:15 PM CST
Where
Williamson County, 1.1 mi SSE of Thompsons Station
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.785, -86.912

Nickel size hail was reported in Thompsons Station near Highway 31 and Buckner Road.

Thunderstorm Wind, Davidson

When
June 1, 3:15 PM CST
Where
Davidson County, Madison
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.250, -86.770

A tree was blown down on a powerline in Madison.

Thunderstorm Wind, Davidson

When
June 1, 3:15 PM CST
Where
Davidson County, 2.02 mi NNW of Goodlettsville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.348, -86.731

A tree was blown down on Lickton Pike in Goodlettsville.

Thunderstorm Wind, Davidson

When
June 1, 3:20 PM CST
Where
Davidson County, 1.2 mi SSE of Nashville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.154, -86.770

A tree was blown down at 206 Elm Street in downtown Nashville.

Thunderstorm Wind, Coffee

When
June 1, 5:04 PM CST
Where
Coffee County, Beech Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.630, -86.250

Several trees were blown down and snapped in Beechgrove.

Thunderstorm Wind, Jackson

When
June 1, 5:21 PM CST
Where
Jackson County, Dodson Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.320, -85.530

Trees were blown down in Dodson Branch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460859, 460860, 460861, 460862, 460863, 460864, 460865.